Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Jackson, KY

March 1, 20174 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 2017, 8:14 AM EST for 4 counties in Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 8:14 AM EST (13:14 UTC)
Expired
Mar 1, 2017, 8:45 AM EST
In force
31 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Bath County, KY, Fleming County, KY, Montgomery County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 8:40 AM ESTTSTM WND DMGSalt Lick, KYMUTIPLE TREES AND SOME BUILDINGS DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -229 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
-229 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS53 KJKL 011314
SVRJKL
KYC011-069-173-205-011345-
/O.NEW.KJKL.SV.W.0004.170301T1314Z-170301T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
814 AM EST WED MAR 1 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northern Montgomery County in east central Kentucky...
  Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  Central Rowan County in east central Kentucky...

* Until 845 AM EST

* At 814 AM EST, severe thunderstorms were located along a line
  extending from 6 miles west of Camp Dix to near Ringos Mills to
  Kendall Springs, moving east at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
  Sharpsburg, Salt Lick, Fairview, Ramey, Pecks Ridge, Wyoming,
  Peasticks, Olympia Springs, Triplett, Flat Creek, Odessa, Hilda,
  Bourbon Furnace, Pebble and Sharkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3848 8358 3843 8358 3838 8345 3839 8340
      3825 8331 3802 8362 3803 8366 3801 8370
      3809 8407 3811 8408 3832 8384 3836 8388
      3835 8390 3836 8389 3836 8392 3842 8395
      3844 8395 3848 8389 3846 8385 3852 8363
TIME...MOT...LOC 1314Z 281DEG 53KT 3849 8338 3830 8360 3811 8378 

HAIL...<.75IN
WIND...70MPH
 
$$

HAL
3 follow-up statements
449 
WWUS53 KJKL 011323
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
823 AM EST WED MAR 1 2017

KYC011-069-173-205-011345-
/O.CON.KJKL.SV.W.0004.000000T0000Z-170301T1345Z/
Montgomery KY-Bath KY-Fleming KY-Rowan KY-
823 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR NORTHERN MONTGOMERY...BATH...SOUTHEASTERN FLEMING AND CENTRAL
ROWAN COUNTIES...

At 823 AM EST, severe thunderstorms were located along a line
extending from near Muses Mills to near Plummers Landing to
Polksville, moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Sharpsburg, Salt
Lick, Ramey, Wyoming, Peasticks, Olympia Springs, Triplett, Flat
Creek, Odessa, Hilda, Bourbon Furnace, Sharkey, Muses Mills, Crooks,
Oakley and Ewington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3842 8358 3843 8358 3838 8345 3839 8340
      3825 8331 3802 8362 3803 8366 3801 8370
      3809 8407 3811 8408 3820 8397 3825 8372
      3832 8365 3839 8362 3841 8360
TIME...MOT...LOC 1323Z 280DEG 52KT 3840 8351 3829 8354 3814 8365 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS
750 
WWUS53 KJKL 011330
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
830 AM EST WED MAR 1 2017

KYC069-011340-
/O.CAN.KJKL.SV.W.0004.000000T0000Z-170301T1345Z/
Fleming KY-
830 AM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLEMING COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
east central Kentucky.

LAT...LON 3839 8340 3825 8331 3802 8362 3803 8366
      3801 8370 3809 8407 3814 8401 3815 8378
      3818 8365 3817 8364 3819 8363 3821 8356
      3827 8351 3836 8348 3836 8346 3838 8345
TIME...MOT...LOC 1330Z 281DEG 53KT 3839 8343 3828 8346 3813 8357 

$$

KYC011-173-205-011345-
/O.CON.KJKL.SV.W.0004.000000T0000Z-170301T1345Z/
Montgomery KY-Bath KY-Rowan KY-
830 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR NORTHERN MONTGOMERY...SOUTHERN BATH AND CENTRAL ROWAN COUNTIES...

At 830 AM EST, severe thunderstorms were located along a line
extending from near Waltz to Cranston to Midland, moving east at 60
mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Mount Sterling, Morehead, Owingsville, Marshall, Salt Lick, Cranston,
Ramey, Preston, Sideview, Peasticks, Olympia Springs, Moore's Ferry,
Triplett, Flat Creek, Stepstone, Hilda, Bourbon Furnace, Crooks,
Polksville and Stoops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3839 8340 3825 8331 3802 8362 3803 8366
      3801 8370 3809 8407 3814 8401 3815 8378
      3818 8365 3817 8364 3819 8363 3821 8356
      3827 8351 3836 8348 3836 8346 3838 8345
TIME...MOT...LOC 1330Z 281DEG 53KT 3839 8343 3828 8346 3813 8357 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS
006 
WWUS53 KJKL 011339
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
839 AM EST WED MAR 1 2017

KYC011-173-205-011345-
/O.CON.KJKL.SV.W.0004.000000T0000Z-170301T1345Z/
Montgomery KY-Bath KY-Rowan KY-
839 AM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EST
FOR EAST CENTRAL MONTGOMERY...SOUTHEASTERN BATH AND CENTRAL ROWAN
COUNTIES...

At 838 AM EST, severe thunderstorms were located along a line
extending from near Head Of Grassy to near Haldeman to Cogswell,
moving east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Morehead, Owingsville, Marshall, Salt Lick, Preston, Olympia Springs,
Triplett, Stepstone, Bourbon Furnace, Crooks, Polksville, Peeled Oak,
Farmers, Olympia, Munson, Brandy, Howards Mill, Kendall Springs,
Bluestone and Haldeman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 3825 8331 3802 8362 3803 8366 3801 8370
      3806 8391 3813 8382 3814 8369 3814 8358
      3818 8353 3823 8348 3827 8342 3831 8339
      3834 8337
TIME...MOT...LOC 1338Z 281DEG 53KT 3837 8332 3826 8335 3811 8346 

HAIL...<.75IN
WIND...70MPH
 
$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 6:30 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 1, 6:30 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
630 AM EST Wed Mar 1 2017

.UPDATE...
Issued at 630 AM EST WED MAR 1 2017

Kentucky mesonet stations out of Fulton county in far western
Kentucy has gusted to 63 mph with that line of storms and now
Graves county has gusted to 77 mph. Safe to say, these storms will
be carrying a punch as they cross the area this morning. Still
looking like storms should arrive in eastern Kentucky by 9 am.

UPDATE Issued at 618 AM EST WED MAR 1 2017

The long line of convection to our west continues to steamroll
towards our area this morning. Instability is actually
overachieving, so confidence is increased this line will hold
together and advance across eastern Kentucky this morning. In
fact, the latest mesoanalysis has nearly 1500 j/kg of surface
based cape along the leading edge of convection. This should
balance the tremendous shear nicely as this cold pool dominated
QLCS line crosses our area this morning. I would anticipate a
watch coming out sometime in the next few hours in anticipation of
the severe threat arriving shortly thereafter.

After the severe potential passes this morning, it does appear the
threat may be over as model guidance does not show much potential
for additional activity along the front this afternoon. This could
be due to the fact we will have subsidence behind the departing
MCS and no time to re-establish any instability. Thus, it looks
like the main severe weather event will be through midday.

&&

.SHORT TERM...(Today through Thursday)
Issued at 401 AM EST WED MAR 1 2017

Complex of showers and storms is moving across north central
Kentucky and will be impacting areas along and north of I-64 over
the next several hours. A few of these storms are well organized
and will need to be watched closely as they push across our
forecast area.

Meanwhile, a cold front is bearing down on us from the northwest
and has a fairly continuous line of showers and storms working
southeast towards the Ohio river valley. This line will likely
have the best potential for a more widespread damaging wind
threat. However, right now, line looks to be struggling due to the
lack of instability just ahead of the line. This is keeping the
severe threat more confined at the moment. Wind shear is more than
sufficient for a damaging wind threat to continue across our area
today. The main question is whether the shear is too much with
respect to the instability and storms fail to get more sustained
updrafts. With this said, shear is hard to ignore and we remained
in an enhanced risk for severe storms today (issued by the severe
storm prediction center). Based on latest HRRR/RAP, the morning
convection should move on through over the next few hours, with
the line of showers and storms out to the northwest pushing
through between 9 am and 1 pm. Activity may outrun the actual
front and if that happens a few more showers or storms could pop
up later today if instability can recover. However, hi-res model
guidance isn't really hitting all that hard on that idea, so it
looks like any severe threat will be limited to mainly the morning
hours today. All in all, confidence still not that high on a
significant severe event for our area. Looking more like a few
sporadic instances of wind damage.

Front should move through by late this afternoon, with cold
advection kicking into full gear. This will send temperatures down
into the 30s tonight. A quiet, but colder Thursday is on tap with
highs recovering only to the 40s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 401 AM EST WED MAR 1 2017

The models are in general agreement during the period, but the GFS
and ECMWF begin to have some timing differences concerning a cold
front at the end of the period.

Initially, a broad upper trough will be over the eastern CONUS, with
an impulse rotating through it. This will support a weak surface low
passing by just to our north on Thursday night, with its trailing
cold front passing through eastern KY. Moisture will be limited, and
models indicate most precip being along and north of the low track.
However, forecast soundings show some low potential for snow
showers, and a 20% POP will be used in our northern and eastern
counties for Thursday night into Friday morning. Canadian high
pressure then builds in from the northwest with a cool air mass to
take us into the weekend.

The high will slip to our southeast Saturday night and warm air
advection will return to start the week. Moisture advection off the
Gulf of Mexico will not be far behind, and could lead to some
showers Sunday night or Monday. The better shot at rain will be
Monday night or Tuesday as the next cold front arrives. The ECMWF
and GFS show some timing differences, which affect timing of any
precip. At this point, opted for 50% POP for Monday night and
Tuesday. It will probably rain in at least one of these periods, but
timing uncertainty precludes using a higher POP for either 12 hour
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 618 AM EST WED MAR 1 2017

Conditions have gone mainly VFR this morning ahead of an
approaching cold front. However, a strong line of storms will push
east this morning and bring gusty winds, heavy rain, low
visibilities and a period of reduced ceilings. Some damaging wind
gusts up to 50 or 60 knots will be possible on the leading edge of
the storms. As the cold front passes by mid to late afternoon,
stratocu will fill in behind the front with ceilings crashing back
to MVFR, and possibly reaching IFR tonight. There is still some
question as to how fast skies will clear off tonight and we could
stay much cloudier through the night keeping IFR/MVFR conditions
around through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 PM EST this afternoon for KYZ044-
050>052-060-104-106.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
751 AM EST Wed Mar 1 2017

KYZ044-050>052-060-104-106-021600-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
and West Liberty
751 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain contributing to the flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
and flash flooding today.

KYZ058-059-068-069-079-080-083>088-107>120-021600-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
751 AM EST Wed Mar 1 2017

...SEVERE THUNDERSTORM WATCH 55 IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected today. While damaging wind
gusts will be the primary threat from these, a brief tornado will
be a possibility. These thunderstorms will also produce locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in any reports of severe weather
today.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 4:01 AM ESTSevere Thunderstorm WarningJKLFleming29 min
Mar 1, 4:35 AM ESTAreal Flood AdvisoryJKLFleming3 hr
Mar 1, 5:15 AM ESTFlash Flood WarningJKLFleming4 hr
Mar 1, 5:30 AM ESTSevere Thunderstorm WarningJKLFleming30 min
Mar 1, 7:33 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery, Rowan42 min
Mar 1, 8:23 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Powell and 2 more52 min
Mar 1, 8:36 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan39 min
Mar 1, 8:40 AM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne50 min
Mar 1, 8:54 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Johnson, Lee, Magoffin and 4 more51 min
Mar 1, 9:07 AM ESTTornado WarningJKLBreathitt, Magoffin38 min
Mar 1, 9:21 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more39 min
Mar 1, 9:25 AM ESTSevere Thunderstorm WarningJKLBreathitt, Clay, Floyd, Harlan, Johnson, Knott and 6 more65 min
Mar 1, 9:44 AM ESTAreal Flood WarningJKLFleming3 hr
Mar 1, 9:52 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Leslie53 min
Mar 1, 9:59 AM ESTAreal Flood AdvisoryJKLBell, Clay, Knox, Laurel, Leslie, McCreary and 4 more3 hr
Mar 1, 10:02 AM ESTAreal Flood AdvisoryJKLBath, Fleming, Montgomery, Rowan3 hr
Mar 1, 10:03 AM ESTSevere Thunderstorm WarningJKLKnox, McCreary, Whitley42 min
Mar 1, 11:07 AM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Letcher, McCreary, Whitley3 hr
Mar 1, 1:56 PM ESTAreal Flood AdvisoryJKLBell, Harlan, Knox, Leslie, Whitley3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.